Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 81, NWS Blacksburg, VA

September 8, 1997Appomattox County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 8, 1997, 4:06 PM EDT for Appomattox County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1997, 4:06 PM EDT (20:06 UTC)
Expired
Sep 8, 1997, 5:10 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 082009 RRA
SVRRNK
VAC011-082110-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT MON SEP 8 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL VIRGINIA

   ...APPOMATTOX COUNTY
 
AT 406 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 14 MILES EAST NORTHEAST OF LYNCHBURG OR 6 MILES NORTH
NORTHWEST OF OAKVILLE MOVING SOUTH AT 10 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 OAKVILLE                        AROUND 435 PM EDT
 STONEWALL                       AROUND 440 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:02 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 8, 2:02 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT MON SEP 8 1997

SOME TOUGH FORECASTING COMING UP WITH THE FORECAST PACKAGE.

SO FAR THE REAL COLD FRONT HAS HAD A DIFFICULT TIME WORKING
SOUTHWARD THROUGH THE CWA AND FOR ALL INTENTS AND PURPOSES IS STILL
TO OUR NORTH.

THE AMPLIFICATION OF THE MINOR SHORTWAVE OVER THE SOUTHERN PLAINS IS
HANDLED DIFFERENTLY...WITH ETA/AVN LOOKING MOST ALIKE...PROBLEM IS
EACH MODEL INCLUDING THE DIFFERENT NGM HAS BEEN REASONABLY
CONSISTENT WITH PREVIOUS RUNS.  AT THE SURFACE THE AVN IS BY FAR THE
MOST AGGRESSIVE WITH COOLER TEMPS/CLOUDS.   AT THE SAME TIME SURFACE
BASED LI/S FROM THE ETA AND NGM HAVE THE BEST GRADIENT TO OUR
NORTH...SEEMINGLY INDICATING THAT IF THE FRONT DOES MAKE IT THROUGH
MUCH OF THE CWA...IT'LL BE RATHER SHALLOW AND COULD ACTUALLY BE
MIXED OUT WITH ANY INSOLATION DURING THE DAY TUESDAY.  AM TENDING
TOWARD IDEA OF SHOWERY PRECIP RATHER THAN AN OVERRUNNING OR EAST
WIND UPSLOPE EVENT AS THE AVN MAY BE TRYING TO SUGGEST.

MOST EVERYONE SHOULD BE ABLE TO GET SOME RAIN BEFORE THE ENTIRE
EVENT IS OVER...BUT NOT SURE THAT ANYONE EAST OF THE BLUE RIDGE
DESERVES MORE THAN A GOOD CHANCE POP AT ANY ONE TIME THROUGH
WEDNESDAY.

FINALLY...IF WINDS DO TURN NORTHEAST TONIGHT AT ROA AND LYH...I'M
NOT SURE HOW LYH CAN END UP WARMER THAN ROA TONIGHT.  ESPECIALLY
WITH AN ASOS THAT HAS SET OR TIED 17 NEW RECORD LOWS SINCE MAY.

ROA 60/80/62/80 3555
LYH 58/078/60/78 3555
DAN 64/84/64/84 3444
RNK 60/79/61/78 4655
BLF 60/75/60/72 5656

NOGUEIRA

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.